Vermont, 2005

Damaging Winds in Vermont, July 5, 2005

July 5, 2005 · NWS BTV · 3 events in 1 county or zone

A cold front across western Quebec and southeast Ontario Provinces early on the morning of July 5th, moved southeast across northern New York and into Vermont during the afternoon. Thunderstorms preceded and accompanied this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front across western Quebec and southeast Ontario Provinces early on the morning of July 5th, moved southeast across northern New York and into Vermont during the afternoon. Thunderstorms preceded and accompanied this front. Thunderstorms were severe in Franklin county of Vermont, with dozens of trees blown down damaging cars. Structural damage was done to chimneys and mobile homes in the town of Franklin, VT. Winds were estimated between 58 and 72 mph (between 50 and 63 knots) and Pea size hail also occurred in Franklin, VT. In the town of Richford, trees were blown down and a mobile home sustained roof damage. In Berkshire, a barn sustained damage. These storms resulted in 1 to 2 inches of rainfall. Power outages were reported in the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 5, 1:43 PM EST, 17 minutes earlier.

Area forecast discussion, Jul 5, 1:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
243 PM EDT TUE JUL 5 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
A CONSENSUS IN THE GUIDANCE FOR TONIGHT THROUGH WEDNESDAY NIGHT
STARTING TO COME TOGETHER. LINE OF THUNDERSTORMS THIS AFTERNOON
STRETCHING FROM NORTHWEST VERMONT BACK ACROSS NRN CLINTON CO
NY...CENTRAL FRANKLIN...AND SRN ST LAWRENCE. THE LINE HAS FORMED
OUT AHEAD OF THE MAIN SURFACE FRONT...WHICH HAS JUST MOVED THROUGH
OTTAWA AND ENTERED THE NORTH SHORE OF LAKE ONTARIO.

THUNDERSTORM LINE WILL CONTINUE SOUTHEAST ACROSS REST OF
VERMONT...AND FRONT WILL TRAIL BY A COUPLE HOURS BEFORE BECOMING
STATIONARY ACROSS SOUTHERN VERMONT. OVERNIGHT A WAVE DEVELOPS
ALONG THE FRONT AND MOVES NORTHEAST...AS AN UPPER LEVEL TROUGH
SETTLES ACROSS THE REGION. NAM20/80 AND WSETA ALL HAVE
DIFFICULTIES WITH CONVECTIVE FEEDBACK THROUGH ABOUT 06Z
TONIGHT...THEN SETTLE DOWN AFTER THAT. HPC AND GFS QPF THROUGH 00Z
THURSDAY AROUND 1.5 INCHES.

BASED ON NERFC RIVER FORECASTS...AND RUNNING A COUPLE SCENARIOS
THRU LOCAL SITE SPECIFIC MODEL...WOULD TAKE ABOUT DOUBLE THE
FORECAST RAINFALL TO PRODUCE FLOODING. THEREFORE HAVE DECIDED
AGAINST ISSUING A FLOOD OR FLASH FLOOD WATCH FOR TONIGHT. WITH
STATIONARY FRONT REMAINING TO THE SOUTH...EXPECT MOSTLY STEADY
RAIN WITH A FEW EMBEDDED THUNDERSTORMS. SOME LOCALLY HEAVY
RAINFALL POSSIBLE IN CONVECTIVE ELEMENTS...SO WILL LEAVE IN HEAVY
RAINFALL WORDING THROUGH TONIGHT.

AFTER WEDNESDAY/WEDNESDAY NIGHT...THE SURFACE FRONT MOVES EAST AND
HIGH PRESSURE TRIES TO BUILD IN FROM THE WEST. HOWEVER PLENTY OF
LOW LEVEL MOISTURE REMAINS...AS DOES THE UPPER TROUGH. WITH COLD
POOL ALOFT AND DIURNAL HEATING...HAD TO LEAVE IN CHC SHOWERS
THROUGH REST OF SHORT TERM PERIOD...ALTHOUGH CHCS DECREASE HEADING
WEST INTO SAINT LAWRENCE VALLEY.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
MODELS ARE IN POOR AGREEMENT... FRI NIGHT THE ECMWF BRINGS IN UL LOW
FASTER THAN GFS. AS THIS SYSTEM MVS TOWARDS THE AREA FRI NIGHT THERE
WL BE A CHC FOR PRECIP ESPECIALLY IN WESTERN ZONES.  SATURDAY AS
THE LOW APPROACHES FROM THE SOUTH WL MENTION CHC POPS THROUGHOUT THE
DAY...WITH THE BEST CHCS SAT NIGHT AS LOW MVS NORTH FROM CTRL NY
WITH SEVERAL EMBEDDED VORTS. THERE IS SOME UNCERTAINTY WITH THE
EXACT TRACK OF THE LOW... BUT MODELS SHOW GOOD Q-VECTOR CONVERGENCE
AND F-GEN WITH PLENTY OF MOISTURE AVAILABLE FOR PRECIP. 85H TEMPS WL
BE NEAR 12C.

ON SUNDAY... MODELS COME INTO BETTER AGREEMENT SHOWING THE LOW
MOVING OFF COAST OF MAINE DURING THE DAY AS A RIDGE APPROACHES FROM
THE WEST. 85H TEMPS WL BE AROUND 14C. SKIES SHOULD CLEAR OUT THRU
SUN NIGHT AS RIDGE CONTINUES TO BUILD INTO AREA. MONDAY SHOULD BE A
CLEAR DAY WITH 85H TEMPS NEAR 16C SUPPORTING HIGHS INTO THE MID 80S.
THERE IS A SLIGHT CHC OF SHRA MON NIGHT AS A WEAK VORT MVS THRU THE
SRN FA. TUESDAY WL BE ANOTHER NICE DAY AS HIGH PRESSURE REMAINS IN
PLACE OVER THE AREA. 85H TEMPS AROUND 18C WL ALLOW TEMPS TO CLIMB
INTO THE LOWER 90S.

&&

.AVIATION...
SOLID LINE OF THUNDERSTORMS FROM THE WRN ADIRONDACKS TO EXTREME
NWRN VT IS SUPPORTED BY LEADING EDGE OF PVA FROM LONG SKINNY VORT
TROF JUST WEST OF THE ST LAWRENCE RIVER.  FLOW IS STILL DEEP LAYERED
SWLY SO CNVTV COMPLEX LIKELY TO ADVANCE ONLY SLOWLY EWRD ACROSS
PRIMARILY THE NRN HALF OF THE FCST AREA THIS EVENING. EXPECT
THUNDERSTORMS NOW AT SLK WILL BE VICINITY OF BTV BY 20Z AND MAYBE
JUST NORTH OF MPV BY 21Z.  BEHIND THE THUNDERSTORMS  LINGERING
LIGHT SHOWERS...LOWER CEILINGS...SOME HAZE OR MIST...AND A SUBTLE
WIND SHIFT TO LIGHT NORTHWEST.  ACTUAL SFC COLD FRONT IS STILL WAY
BACK IN THE OTTAWA VLY SO HELD ONTO CHCS OF SHOWERS AT SITES UNTIL
MORE DECIDED WIND SHIFT ASSOCIATED WITH THE COLD FRONT AT
MSS/SLK/BTV/MPV RESPECTIVLEY AT 23Z/01Z/04Z/05Z.  EVEN AFTER THE
FRONT WE WILL BE WRINGING OUT LOTS OF MSTR IN THE FORM OF LOW LVL
CLOUDS AND IFR CONDITIONS LKLY THRU A COUPLE HOURS AFTER SUNRISE ON
WEDNESDAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...HANSON
LONG TERM...TABER/CARPENTIER
AVIATION...REB
Hazardous weather outlook, Jul 5, 3:09 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
409 AM EDT TUE JUL 5 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-060808-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
409 AM EDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
A COLD FRONT WILL MOVE THROUGH THE REGION INTO THE EVENING HOURS.
SOME THUNDERSTORMS PRODUCED ALONG THIS FRONT MAY PRODUCE LOCALLY
HEAVY DOWNPOURS ALONG WITH POTENTIALLY STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

ANOTHER LOW WILL MOVE ALONG THE COLD FRONT ON WEDNESDAY...WHICH COULD
RESULT IN LOCALLY HEAVY DOWNPOURS ACROSS PORTIONS OF THE NORTH
COUNTRY. THE POTENTIAL FOR FLASH FLOODING WILL HAVE TO BE MONITORED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND ON WEDNESDAY.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR LOCAL MEDIA
OUTLETS FOR UPDATES.

In the hours before

Special weather statement, Jul 5, 11:04 AM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1204 PM EDT TUE JUL 5 2005

NYZ026-029-087-051700-

NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-

AT NOON EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES NORTHWEST OF DE KALB...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR CANTON BY 1230 PM...NEAR POTSDAM...5
MILES NORTH OF COLTON BY 1250 PM AND 5 MILES SOUTHWEST OF HOPKINTON
BY 100 PM.

THIS STORM WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO 40
MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY VERY HEAVY
RAINFALL IN A SHORT PERIOD OF TIME. RAINFALL AMOUNTS ACROSS WESTERN
SAINT LAWRENCE COUNTY WILL BE THREE TO FIVE TENTHS OF AN INCH.

TABER
Local storm report, Jul 5, 12:12 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
112 PM EDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     TSTM WND DMG     DE PEYSTER              44.55N 75.44W
07/05/2005                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES DOWN ON POWERLINES

1230 PM     TSTM WND DMG     HEUVELTON               44.62N 75.40W
07/05/2005                   ST. LAWRENCE       NY   POST OFFICE

            TREES DOWN ON POWERLINES

1240 PM     TSTM WND DMG     CANTON                  44.60N 75.17W
07/05/2005                   ST. LAWRENCE       NY   LAW ENFORCEMENT

            TREES DOWN

&&

JOHNG
Local storm report, Jul 5, 1:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
244 PM EDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     SANTA CLARA             44.63N 74.45W
07/05/2005                   FRANKLIN           NY   PUBLIC

            TREE LIMBS AND BRANCHES DOWN, ALONG WITH LOSS OF POWER
            FOR A COUPLE OF MINUTES

&&

TABER

The radar

The Burlington radar (KCXX), 56 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 5, 2:00 PM EST to 2:05 PM EST
Where
Franklin County, Franklin
Measured
63 kt (72 mph) estimated gust
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
44.983, -72.917

Thunderstorm Wind, Franklin

When
July 5, 2:10 PM EST to 2:15 PM EST
Where
Franklin County, Berkshire
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
44.967, -72.767

Thunderstorm Wind, Franklin

When
July 5, 2:15 PM EST to 2:20 PM EST
Where
Franklin County, Richford
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
45.000, -72.667

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467004, 5467006, 5467005.